Arkansas, 2015

Flooding in Arkansas, March 13, 2015

March 13, 2015 · NWS MEG · 2 events in 2 counties and zones

Subtropical moisture streamed north in advance of an upper level low pressure system. The ground was already saturated due to the melting of snow and ice from an earlier winter storm along with recent rainfall.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

Subtropical moisture streamed north in advance of an upper level low pressure system. The ground was already saturated due to the melting of snow and ice from an earlier winter storm along with recent rainfall. Showers and isolated thunderstorms produced heavy rainfall across the area on March 12th and 13th resulting in flooding across parts of East Central Arkansas and Northwest Tennessee.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Mar 13, 2:04 PM CST, 1 hour 13 minutes earlier.

Area forecast discussion, Mar 13, 2:04 PM CST, 1 hour 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
304 PM CDT FRI MAR 13 2015

.DISCUSSION...

SKIES ARE CLOUDY OVER THE ENTIRE FORECAST AREA THIS AFTERNOON WITH
TEMPERATURES REMAINING IN THE MID 50S TO MID 60S. A LARGE AREA OF
LIGHT RAIN CONTINUES TO MOVE ACROSS THE FORECAST AREA FROM SOUTH
TO NORTH. RADAR INDICATES THAT MOST AREAS IN THE FORECAST WEST OF
THE MISSISSIPPI RIVER HAVE PICKED UP BETWEEN 1 AND 2 INCHES OF
RAIN WITH HEAVIER AMOUNTS OVER EXTREME WESTERN SECTIONS OF
RANDOLPH AND LAWRENCE COUNTIES.

LOW PRESSURE WAS LOCATED OVER WEST CENTRAL ARKANSAS THIS AFTERNOON
WITH A COLD FRONT EXTENDING SOUTH FROM THE LOW INTO EXTREME
EASTERN TEXAS. THIS LOW WILL TRACK EAST TONIGHT AND REACH THE
MISSISSIPPI RIVER BY SATURDAY MORNING. AS THE LOW MOVES EAST
TONIGHT...LIGHT RAIN WILL CONTINUE TO MOVE ACROSS THE FORECAST
AREA. RAINFALL FOR TONIGHT COULD EXCEED ONE INCH IN SELECTED SPOTS
AND WITH SEVERAL RIVERS EITHER IN FLOOD OR CLOSE TO BEING IN FLOOD
WILL KEEP FLOOD WATCH GOING UNTIL 7 AM SATURDAY MORNING.
TEMPERATURES WILL NOT FALL TOO MUCH TONIGHT SO LOWS WILL BE IN THE
MID 50S TO AROUND 60 DEGREES.

ON SATURDAY...THE SURFACE LOW WILL GRADUALLY MOVE OUT OF THE
REGION AND A SECOND COLD FRONT WILL PASS THROUGH THE REGION. THE
COMBINATION OF THESE TWO FEATURES WILL PRODUCE MORE LIGHT RAIN
ACROSS THE REGION. TEMPERATURES WILL ONCE AGAIN BE ON THE MILD
SIDE WITH HIGHS IN THE MID 60S TO LOWER 70S. BY SATURDAY
NIGHT...THE RAIN SHOULD BE ENDING AS THE SURFACE LOW SHOULD MOVING
INTO THE SOUTHERN APPALACHIANS. SOMEWHAT COOLER AIR WILL BE MOVING
INTO THE REGION BUT TEMPERATURES WILL REMAIN ABOVE NORMAL WITH
LOWS SUNDAY MORNING FROM THE MID 40S TO LOWER 50S.

HIGH PRESSURE WILL BUILD INTO THE REGION ON SUNDAY BRINGING DRY
WEATHER AND CONTINUED WARM TEMPERATURES WITH HIGHS IN THE MID 60S
TO LOWER 70S. HIGH PRESSURE WILL SETTLE SOUTH AND COVER THE
SOUTHEAST U.S. FOR SUNDAY NIGHT AND MONDAY KEEPING THINGS DRY AND
PLEASANT. LOWS MONDAY MORNING WILL BE IN 40S OVER MUCH OF THE
FORECAST AREA WITH TEMPERATURES WARMING INTO THE 70S BY MONDAY
AFTERNOON.

ON TUESDAY...A COLD FRONT WILL MOVE INTO THE FORECAST AREA.
MOISTURE WILL BE FAIRLY LIMITED SO NO RAIN IS EXPECTED. SOMEWHAT
COOLER AIR WILL BE FOUND BEHIND THE FRONT SO HIGHS ON TUESDAY WILL
BE IN THE 60S OVER NORTHERN SECTIONS OF THE FORECAST AREA WITH
HIGHS IN THE 70S OVER SOUTHERN SECTIONS.

ON WEDNESDAY...THE COLD FRONT WILL STALL OUT ACROSS SOUTHERN
SECTIONS OF THE FORECAST AREA. MOISTURE WILL INCREASE SOME BY THEN
SO THERE WILL BE A CHANCE OF SOME LIGHT RAIN. TEMPERATURES WILL BE
A LITTLE COOLER WITH HIGHS MAINLY IN THE 50S TO LOWER 60S. THE
COLD FRONT WILL DROP A LITTLE FURTHER SOUTH BY THURSDAY BUT REMAIN
CLOSE ENOUGH TO THE FORECAST AREA THAT THERE WILL BE A CHANCE OF
SOME LIGHT RAIN FOR BOTH THURSDAY AND NEXT FRIDAY. TEMPERATURES
SHOULD REMAIN CLOSE TO NORMAL LEVELS FOR BOTH THESE DAYS.

ARS

&&

.AVIATION...

18Z TAF CYCLE (13/18Z-14/18Z)

LIFR TO IFR CONDITIONS WILL OCCUR THROUGHOUT THE PERIOD WITH
RAIN. WINDS THIS AFTERNOON SE 10-13 KTS AND GUSTY. WINDS
TONIGHT DIMINISHING TO 5-8 KTS AND TURNING S...THEN SW LATE
TONIGHT. WINDS AT KJBR BECOMING NORTHERLY 7 KTS AFTER 14Z/12Z WITH
PASSAGE OF A COLD FRONT.

JCL

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...FLOOD WATCH THROUGH SATURDAY MORNING FOR CLAY-CRAIGHEAD-
     CRITTENDEN-CROSS-GREENE-LAWRENCE-LEE AR-MISSISSIPPI-
     PHILLIPS-POINSETT-RANDOLPH-ST. FRANCIS.

MO...FLOOD WATCH THROUGH SATURDAY MORNING FOR DUNKLIN-PEMISCOT.

MS...FLOOD WATCH THROUGH SATURDAY MORNING FOR ALCORN-BENTON MS-
     COAHOMA-DESOTO-LAFAYETTE-MARSHALL-PANOLA-PRENTISS-QUITMAN-
     TALLAHATCHIE-TATE-TIPPAH-TISHOMINGO-TUNICA-YALOBUSHA.

TN...FLOOD WATCH THROUGH SATURDAY MORNING FOR BENTON TN-CARROLL-
     CHESTER-CROCKETT-DECATUR-DYER-FAYETTE-GIBSON-HARDEMAN-
     HARDIN-HAYWOOD-HENDERSON-HENRY-LAKE-LAUDERDALE-MADISON-
     MCNAIRY-OBION-SHELBY-TIPTON-WEAKLEY.

&&
Hazardous weather outlook, Mar 13, 8:53 AM CST, 6 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
953 AM CDT FRI MAR 13 2015

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-141700-
ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-
COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-
DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-
HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-
LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-
PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-
RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-
TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA-
953 AM CDT FRI MAR 13 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

A FLOOD WATCH REMAINS IN EFFECT ACROSS A LARGE PORTION OF THE MID
SOUTH THROUGH TONIGHT. WIDESPREAD SHOWERS AND THUNDERSTORMS WILL
PRODUCE HEAVY RAINFALL AMOUNTS BETWEEN 1 AND 2 INCHES WITH ISOLATED
HIGHER AMOUNTS. THIS MAY LEAD TO AREAS OF FLOODING...ESPECIALLY
ALONG STREAMS AND RIVERS THAT ARE ALREADY NEAR OR ABOVE FLOOD
STAGE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY DAMAGE FROM FLOODING TO THE
NATIONAL WEATHER SERVICE IN MEMPHIS TENNESSEE.

In the hours before

Local storm report, Mar 13, 12:58 PM CST, 2 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
158 PM CDT FRI MAR 13 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0120 PM     FLASH FLOOD      1 WNW DYERSBURG         36.04N 89.40W
03/13/2015                   DYER               TN   PUBLIC

            SIX INCHES OF STANDING WATER ON UPPER FINLEY ROAD JUST
            WEST OF THE CITY CENTER

&&

AJC
Local storm report, Mar 13, 2:21 PM CST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MEMPHIS TN
321 PM CDT FRI MAR 13 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0120 PM     FLOOD            1 WNW DYERSBURG         36.04N 89.40W
03/13/2015                   DYER               TN   PUBLIC

            SIX INCHES OF STANDING WATER ON UPPER FINLEY ROAD JUST
            WEST OF THE CITY CENTER.

0317 PM     FLOOD            5 W MARIANNA            34.77N 90.85W
03/13/2015                   LEE                AR   TRAINED SPOTTER

            NEARLY 4 INCHES OF RAIN HAS BEEN UNOFFIALLY MEASURED
            TODAY AT THIS LOCATION JUST NORTH OF HIGHWAY 79. SPOTTER
            HAS REPORTED DEEP PONDING ON SECONDARY ROADS POSSIBLY AS
            DEEP AS 15 INCHES.

&&

MRM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Lee

When
March 13, 3:17 PM CST to 8:30 PM CST
Where
Lee County, 2.42 mi W of Holub to 2.06 mi ESE of Four Forks
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
34.844, -90.942

Nearly 4 inches of rain was observed 5 miles west of Marianna just north of Highway 79. Spotter reported ponding on secondary roads as deep as 15 inches.

Flood, Cross

When
March 13, 4:43 PM CST to 8:30 PM CST
Where
Cross County, 0.72 mi SSE of Wynne to 0.99 mi NE of Wynne
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
35.221, -90.794

Heavy rain produced flooding in Wynne. Falls Boulevard was covered with 15 to 20 inches of water.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2015Every state in 2015This day in weather historyWarnings in Arkansas, March 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 567558, 567570.